MAUDE Adverse Event Report: THORATEC CORPORATION SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0

THORATEC CORPORATION SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0
Model Number 106531LF2
Medical Device Problem Codes Mechanical Problem (1384); Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient had a short to shield on either white or black cable creating power shortage.The patient was given a new controller.
 
Additional Manufacturer Narrative
Section b5: the additional information was previously reported in manufacturer report number: 2916596-2021-00332.
 
Event or Problem Description
It was reported that the patient was seen in clinic for no external power alarms when she connected herself to her mobile power unit (mpu).It was reported that the vad team exchanged her controller in clinic and there were no further alarms when the patient was placed back on the mpu.A log file review was requested.The event log displayed no_external_power / low_power_hazard / power_cable_disconnect alarms while tethered on mpu and power module as mentioned.The controller was momentarily disconnected from an external power source causing the controller to momentarily operate on ebb / power save mode.There was no interruption in pump support during these event.During the analysis of the event log technical services observed 83 pi events occurring on (b)(6) 2021 2:07:31 am - 2:58:33 pm.All pi events will cause the hm3 vad speed to drop to its low speed limit, which is currently set at 4900 rpm.When the controller detects a pi event, it captures the pump parameters at that point in time.Please keep in mind that not all pi events are suction events.Common bodily functions such as sneezing and coughing have been known to trigger a pi event, however the pi events seen here are of a significant amount and may possibly point to another issue.Other possible causes for these pi events are: patient is at a hypovolemic state, set speed is set to high, rv failure, arrhythmias, bradycardias or inadequate hr, bleeds, tamponade and maps to high or low.There were no other unusual events seen within the log files.The mcs equipment is operating as expected.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a short to shield in either the white or black power cable causing a loss of power was confirmed.The submitted log file and the log file downloaded from the returned system controller (serial number: (b)(6)) contained approximately 13 hours of data combined (2:12:54 ¿ 15:18:59 on (b)(6) 2021 per the timestamp).The log files captured no external power alarms on (b)(6) 2021 from 14:36:08 to 14:36:37 and 14:58:16 to 14:58:37 due to losses of power on both power cables while connected to the mobile power unit (mpu) and a low voltage hazard alarm on (b)(6) 2021 from 14:59:24 to 14:59:27 due to a voltage drop on both power cables while connected to the power module.The system controller backup battery supplied power to the system during the losses of external power and pump function was not affected.The driveline was disconnected on (b)(6) 2021 at 15:18:29 to exchange the system controller.The pump maintained a speed above the low speed limit while the driveline was connected.The system controller was functionally tested with a test power module, system monitor, and mock circulatory loop and the no external power/low voltage hazard alarms could not be reproduced, including when the power cables were manipulated by hand.The system controller operated the mock circulatory loop above the low speed limit without issue.The power cables were tested for current leakage, and it was revealed that the clear wire (redundant power line) in the black power cable would intermittently short to the cable shielding when manipulating the cable by hand; although not reproduced while testing with laboratory equipment, the clear wire shorting to the cable shielding would result in no external power/low voltage hazard alarms.Visual inspection of the returned system controller revealed several tears in the outer jacket of both the black and white power cables.The outer jacket was removed from the power cables, revealing that the insulation on the clear wire was torn and the inner conductor was exposed approximately 16.25¿ from the connector side strain relief of the black power cable; the protective layer between the shielding and the conductors was also torn at this location, allowing for contact between the conductor and the shielding to be made.The reported event was determined to be caused by a tear in the black power cable, which allowed the clear power wire to make contact with the cable shielding.The root cause of the tear in the power cable could not be conclusively determined through this analysis.Incidental findings: audible alarms due to the yellow wire shorting to the shield heartmate 3 patient handbook (rev.C), under section 5 ¿alarms and troubleshooting¿ and heartmate 3 instructions for use (ifu) (rev.C), under section 7 ¿alarms and troubleshooting¿ cover all alarms (visual and audible), including the no external power and low voltage hazard alarm conditions, and the actions to take if the alarms cannot be resolved.Furthermore, the subsection ¿what not to do: driveline and cables¿ informs the user to check the system controller power cables for twisting, kinking, or bending which could cause damage to the wires inside.This section informs the user not to ¿twist, kink, or sharply bend the system controller power cables¿ and states ¿if the driveline or cables become twisted, kinked, or bent, carefully unravel and straighten¿.Heartmate 3 patient handbook (rev.C) section 6 "caring for the equipment" and heartmate 3 ifu (rev.C) section 8 ¿equipment storage and care¿ describe how to care for and clean all equipment, including the system controller power cables.Heartmate 3 patient handbook (rev.C) section 10 and heartmate 3 ifu (rev.C) section f, both entitled ¿safety checklists¿, provide checklists to assist the patient in performing routine maintenance of heartmate 3 lvad, including inspecting the system controller power cables for damage.This section also informs the user to replace any equipment or system component that appears damaged or worn.Heartmate 3 patient handbook (rev.C) cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The system controller, serial number (b)(6), was shipped to the customer on (b)(6) 2020.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0
Common Device Name
SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key11624365
Report Number2916596-2021-01741
Device Sequence Number4157675
Product Code DSQ
UDI-Device Identifier05415067031105
UDI-Public05415067031105
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/27/2023
Device Model Number106531LF2
Device Catalogue Number106531LF2
Device Lot Number7459736
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/19/2021
Supplement Date Received by Manufacturer04/29/2021
06/09/2021
Initial Report FDA Received Date04/06/2021
Supplement Report FDA Received Date05/03/2021
06/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Patient Weight59